Alert archive / Hawaii / Red Flag Warnings in 2012

Red Flag Warning 6, NWS Honolulu, HI

December 10, 2012

NWS Honolulu, HI issued this red flag warning at Dec 10, 2012, 12:25 PM HST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2012, 12:25 PM HST (22:25 UTC)
Expired
Dec 10, 2012, 4:52 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WWHW80 PHFO 102225
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1225 PM HST MON DEC 10 2012

...RED FLAG WARNING FOR LEEWARD AREAS DUE TO STRONG AND GUSTY
WINDS AND LOW HUMIDITY...

.HIGH PRESSURE AND A DRIER THAN NORMAL AIRMASS ARE LEADING TO THE
DEVELOPMENT OF RED FLAG CONDITIONS FOR LEEWARD AREAS OF ALL
ISLANDS THIS AFTERNOON. RED FLAG CONDITIONS WILL BE POSSIBLE AGAIN
TUESDAY AFTERNOON.

HIZ001-003-005>007-009>011-013>015-018-019-021-023-024-026-110400-
/O.NEW.PHFO.FW.W.0006.121210T2225Z-121211T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
KOHALA-
1225 PM HST MON DEC 10 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MAINLY LEEWARD AREAS...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 6 PM HST THIS EVENING. 

* AFFECTED AREA...MAINLY LEEWARD AREAS OF NIIHAU...KAUAI...
  OAHU... MOLOKAI...LANAI...MAUI AND THE BIG ISLAND.

* WINDS...EAST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 40 PERCENT.

* TIMING...THROUGH LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL. A RED FLAG WARNING DOES NOT
PREDICT NEW FIRE STARTS.

&&

$$
1 follow-up statement
645 
WWHW80 PHFO 110252
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
452 PM HST MON DEC 10 2012


HIZ001-003-005>007-009>011-013>015-018-019-021-023-024-026-110400-
/O.CAN.PHFO.FW.W.0006.000000T0000Z-121211T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
KOHALA-
452 PM HST MON DEC 10 2012

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE RED
FLAG WARNING. 

WINDS REMAIN GUSTY...HOWEVER...RELATIVE HUMIDITY VALUES HAVE RISEN
ABOVE RED FLAG WARNING CRITERIA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Dec 10, 9:51 AM HST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 10, 9:51 AM HST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
951 AM HST MON DEC 10 2012

.SYNOPSIS...
TRADE WINDS WILL BECOME STRONG AND GUSTY THIS WEEK...THANKS TO HIGH
PRESSURE BUILDING NORTH OF THE ISLANDS. LIMITED MOISTURE WILL KEEP
RAINFALL AMOUNTS LIGHT MONDAY AND TUESDAY. TRADE WIND SHOWERS MAY
INCREASE TOWARD THE MIDDLE OF THE WEEK AS AN UPPER LEVEL DISTURBANCE
PASSES CLOSE TO THE ISLANDS. THE STRONG TRADES MAY BLOW SOME SHOWERS
OVER TO LEEWARD AREAS FROM TIME TO TIME.

&&

.DISCUSSION...A STRONG 1036MB HIGH PRESSURE CENTER FAR TO THE
NORTHEAST OF THE STATE CONTINUES TO BUILD AND SLOWLY DRIFT
SOUTHWARD THIS MORNING. THIS BUILDING RIDGE IS STRENGTHENING THE
PRESSURE GRADIENT ACROSS THE AREA WITH STRONG AND GUSTY TRADES IN
PLACE. BOTH MIMIC PRECIPITABLE WATER VALUES...LOCAL
SOUNDINGS...AND VISIBLE SATELLITE IMAGERY ALL INDICATE A DRIER
THAN AVERAGE AIRMASS UPWIND OF THE ISLANDS. IN RESPONSE TO THIS
AIRMASS...SHOWER COVERAGE HAS ALREADY BEGUN WANING ACROSS THE
SMALLER ISLANDS THIS MORNING...WITH WEAK SHOWERS FAVORING WINDWARD
AND MAUKA AREAS. ENHANCED MOISTURE TO THE EAST OF THE BIG ISLAND
WILL REMAIN FOR MUCH OF THE DAY...MAKING FOR SCATTERED SHOWERS.
THESE TRENDS WILL CONTINUE THROUGH THE DAY AND INTO THE OVERNIGHT
HOURS TONIGHT. WINDS IN THE KOHALA REGION AND KAMUELA AREA ON THE
BIG ISLAND HAVE BEEN FLIRTING WITH LOW END WIND ADVISORY CRITERIA
MOST OF THE MORNING. WITH THE GRADIENT EXPECTED TO SLOWLY
STRENGTHEN OVER THE AREA TODAY...WENT AHEAD AND ISSUED A WIND
ADVISORY FOR THOSE AREAS THROUGH THIS EVENING. THE SITUATION WILL
NEED TO BE MONITORED...WITH WIND ADVISORY CONDITIONS POSSIBLE IN
OTHER AREAS OF THE STATE OVER THE NEXT 24 TO 36 HOURS AS THE RIDGE
SAGS SOUTHWARD.

MID-RANGE FORECAST MODELS ARE HINTING AT A WEAK UPPER-LEVEL LOW
PRESSURE SYSTEM PASSING OVER THE STATE DURING THE MID WEEK PERIOD.
THE COLDER TEMPERATURES ALOFT ASSOCIATED WITH THIS LOW WOULD WORK
TO DESTABILIZE THE ATMOSPHERE...HOWEVER...MOISTURE VALUES WILL
REMAIN QUITE LIMITED DURING THE PERIOD. THUS...WHILE A SLIGHT UP-
TICK IN THE TRADE SHOWERS IS POSSIBLE...PRECIPITATION CHANCES WILL
LIKELY REMAIN NEAR TO SLIGHTLY BELOW CLIMATOLOGY. WITH THE TRADE
WINDS CONTINUING TO BE STRONG...ANY SHOWERS THAT DEVELOP WILL HAVE
THE POTENTIAL TO BE BLOWN OVER LEEWARD AREAS.

THE SURFACE RIDGE IS EXPECTED TO SAG SOUTHWARD AND WEAKEN BY LATE
IN THE WEEK...WITH A RETURN TO MORE TYPICAL TRADE WIND SPEEDS.
PRECIPITATION CHANCES WILL REMAIN ON THE LOWER SIDE INTO THE
WEEKEND.

&&

.AVIATION...VFR WILL BE THE PREVAILING CONDITION AT ALL TERMINALS EXCEPT PHTO
THROUGH THE TAF PERIOD. FOR PHTO...EXPECT MVFR CONDITIONS TO
PREVAIL AS SHOWERS AND CLOUDS MOVE IN...MAINLY AT NIGHT AND IN THE
EARLY MORNING HOURS.

AIRMET TANGO REMAINS IN EFFECT FOR MODERATE LOW LEVEL TURBULENCE W
THRU NW OF THE MTN ON ALL ISLANDS...AND THIS WILL REMAIN IN PLACE
FOR THE FORESEEABLE FUTURE. NO OTHER AIRMETS ARE IN EFFECT.

&&

.MARINE...ROUGH AND SLOPPY SHORT PERIOD SURF WILL LIKELY RESULT IN A HIGH SURF
ADVISORY FOR EAST FACING SHORES BY ABOUT WEDNESDAY. THE SMALL CRAFT
ADVISORY IS TRANSITIONING FROM PRIMARILY FOR COMBINED SEAS TO WIND.
FOR TUESDAY WE WILL EXPAND IT AS WINDS WILL BE OVER 25 KT IN
PORTIONS OF ALL ZONES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM HST THIS EVENING FOR BIG ISLAND NORTH
AND EAST-KOHALA.

SMALL CRAFT ADVISORY UNTIL 6 AM TUESDAY FOR WATERS NORTHWEST OF
KAUAI...KAUAI/OAHU/MAUI COUNTY/BIG ISLAND WINDWARD WATERS...
CHANNELS BETWEEN THE ISLANDS...MAALAEA BAY...AND WATERS AROUND
SOUTH POINT.

SMALL CRAFT ADVISORY FROM 6 AM TUESDAY TO 6 PM HST THURSDAY FOR
FOR ALL HAWAIIAN WATERS.

&&

DISCUSSION/MARINE...CANTIN
AVIATION...BRENCHLEY

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 3:58 AM HSTSmall Craft AdvisoryHFO13 days
Dec 10, 9:32 AM HSTWind AdvisoryHFOHawaii5 hr

Nearby

Red Flag Warnings in Hawaii, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.